Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 49, NWS Wakefield, VA

September 5, 2019Chowan County, Perquimans County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 5, 2019, 11:32 PM EDT for Chowan County, Perquimans County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 11:32 PM EDT (03:32 UTC)
Expired
Sep 5, 2019, 11:49 PM EDT
In force
17 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Chowan County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 109 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 6:15 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WFUS51 KAKQ 060332
TORAKQ
NCC041-143-060400-
/O.NEW.KAKQ.TO.W.0049.190906T0332Z-190906T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
1132 PM EDT Thu Sep 5 2019

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Southwestern Perquimans County in northeastern North Carolina...
  Southern Chowan County in northeastern North Carolina...

* Until midnight EDT.
    
* At 1132 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Snug Harbor, or 8 miles southeast of
  Hertford, moving west at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Snug Harbor around 1135 PM EDT.
  Valhalla around 1155 PM EDT.
  Rockyhock around 1200 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Holiday Island, Light Nixon Fork, Drummond Point, Mavaton, Cisco,
Macedonia, Hancock, Center Hill, Yeopim Station and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3605 7668 3617 7673 3622 7661 3609 7632
      3608 7640 3609 7642 3608 7642 3608 7645
      3607 7641 3605 7644 3605 7660 3606 7662
      3605 7662
TIME...MOT...LOC 0332Z 103DEG 31KT 3607 7640 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

BROWN
1 follow-up statement
140 
WWUS51 KAKQ 060349
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1149 PM EDT Thu Sep 5 2019

NCC041-143-060359-
/O.CAN.KAKQ.TO.W.0049.000000T0000Z-190906T0400Z/
Perquimans NC-Chowan NC-
1149 PM EDT Thu Sep 5 2019

...THE TORNADO WARNING FOR SOUTHWESTERN PERQUIMANS AND SOUTHERN
CHOWAN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM EDT for northeastern
North Carolina.

LAT...LON 3605 7668 3617 7673 3622 7661 3609 7632
      3608 7640 3609 7642 3608 7642 3608 7645
      3607 7641 3605 7644 3605 7660 3606 7662
      3605 7662
TIME...MOT...LOC 0348Z 103DEG 31KT 3610 7658 

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 11:25 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 5, 11:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1125 PM EDT Thu Sep 5 2019

.SYNOPSIS...
Hurricane Dorian will track northeast along the North Carolina coast
overnight and Friday before lifting northeast and away from the area
Friday night. High pressure builds into the area Saturday. A weak
cold front moves into the area Sunday. Refer to the National Hurricane
Center for the latest forecasts on Dorian.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1045 PM EDT Thursday...

Latest analysis shows Hurricane Dorian slowly continuing to
track NE off the southern NC coast.

The outer bands of Dorian will continue rotating onshore across
eastern NC, and will slowly translate north through NE NC and SE
VA over the next few hrs. SPC has downgraded their svr risk
to slight across nern NC and SE VA with a buffer area of
marginal. This mainly for spin up tornadoes from mini supercells
rotating onshore. A Tornado Watch remains in effect through 7 am
across SE sections with a FLash Flood Watch through Fri evening.

PoPS will steadily increase overnight as the main moisture
overspreads the area from the south and east. Bulk of the
heaviest rainfall and stronger winds are expected after
midnight. Highest PoPs east, quickly lowering to chc PoPs nwrn
most zones. Lows mid 60s NW-lwr 70s SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 330 PM EDT Thursday...

Dorian progged to move east of the Outer Banks Fri morning then begins
to accelerate to the ne out over the open Atlantic late. Hvy rain
continues across the east thru 18Z then begins to taper off west
to east during the aftn. Models do show that some f-gen banding
occurs on wrn side of system ivof that stalled frontal bndry progged
to linger across the Piedmont then drift east as the system. pulls
offshore. A sharp QPF gradient noted in the grids with less than
an inch nw, 1-2 in toward the bay. increases to btwn 4- 8 in across
sern Va and 5-10 in across nern NC, highest near the Outer Banks.
Highs 75-80, warmest west.

Wind wise, tropical storm winds expected from zones along the bay to
the coast with a few gusts to hurricane force psbl across the
coastal waters. Tropical storm wind gusts (40 mph) psbl back to near
the I95 corridor. Given the rainfall combined with the wind, expect
scattered to numerous power outages over the east.

Rain finally ends along the coast Fri eve as the deepest moisture
pulls offshore. Clearing after midnight west to east along with
diminishing winds. Lows in the 60s to near 70 se.

Mstly sunny Sat as high pressure builds into the area. Highs 80-85.
Fair/pt cldy and cooler Sat nite. Lows upr 50s nw to upr 60s se. A
weak cold front crosses the area Sun with a few showers along it over
the se during the aftn. Pt sunny for now. Highs low to mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Tuesday...

The front settles across the Carolinas early next week with
high pressure to the north. Onshore flow keeps enough moisture
across the area for 20-30 PoPs each period Mon/Tue. Any thunder
will be confined to the aftn. Highs both days upr 70s- lwr 80s.
Lows in the 60s to around 70 se.

Dry to start out Wed but added slgt chc PoPs to the western half of
fa due to increasing moisture ahead of the next frontal bndry.
Warmer with highs in the mid 80s west of the bay, upr 70s-lwr
80s near the water. Lows Wed nite in the upr 60s-lwr 70s.

Sct convection continues into Thurs as the front is slow to move
south. Highs mid 80s west of the bay, 80-85 near the water.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...

Conditions will continue to deteriorate tonight into Friday as
showers from Dorian overspread the region. Expect MVFR to IFR
ceilings at all sites through the period. ENE winds quickly
ramp up after 06Z as the storm makes its closest approach by
Friday morning. Gusts 50-60 knots at both ECG/ORF, G40 at
PHF/SBY and G30 at RIC. Rain showers will be heavy at times,
especially across the SE, with visibilities dropping to 2SM or
lower at times.

OUTLOOK...
VFR conditions return Saturday as Dorian pulls well away from
the area. Scattered showers return early next week as a front
stalls over the area.

&&

.MARINE...
As of 1120 PM EDT Thursday...

Seas are progged to build to 4-7 ft from south to north through
midnight and will continue increasing to 15-20 ft by midday Friday.
Winds will turn to the E-NE across the entire area by this evening
and increase to 15-20 kt (sustained) through midnight. Hurricane
Warnings are now in effect for the waters of NE NC northward to
Parramore Island, with Tropical Storm Warnings in effect for the
Ches Bay and remaining coastal waters. The onset of tropical storm
force (mainly ENE-NE) winds will spread northward through the
overnight hours, with tropical storm force winds persisting into
Friday evening for at least a portion of the marine area as Dorian
pulls offshore and winds turn to the N then NNW. Hurricane Dorian
will begin acquiring some extratropical characteristics due to its
interaction with a weak stalled cold front and a strong upper level
jet, resulting in an expansion of the wind field. As a result, the
highest wind gusts will likely come on the back side of the storm
(likely from the mid-morning through aftn hours on Fri) as winds
shift from the NE to NNW due to cooler air wrapping in behind the
system...promoting mixing of higher winds aloft over the waters.
Model consensus has 925mb winds of 55-75 kt (highest S) on the back
side of the storm. Therefore, expect a few gusts approaching or
potentially exceeding hurricane-force across the srn coastal
waters from Parramore Island to the VA-NC border on the back
side of the storm. Gusts to 65-75 kt are expected over the
waters S of the VA-NC border. Will continue to mention the
tropical storm conditions in the Ches Bay and northern coastal
waters, with hurricane conditions in the Currituck Sound and
coastal waters south of Parramore Island. Marine interests are
strongly encouraged to continue monitoring the latest conditions
as there will be significant impacts across the marine area
(especially S).

Winds/seas slowly diminish from Friday night into the weekend as
Dorian moves away from the area. However, seas will likely remain
aoa SCA thresholds through Saturday night while winds remain aoa 20
kt over the Ches Bay/25 kt over the ocean through early Saturday
morning. Sub-SCA conditions return on Sunday. A cold front
potentially crosses the waters early next week, but conditions will
most likely be sub-SCA with the FROPA.

&&

.TIDES/COASTAL FLOODING...
As of 1045 PM EDT Thursday...

Moderate to major coastal flooding is expected Fri for locations
adjacent to the lower Bay/coastal waters S of Parramore Island
where either a Storm Surge Warning (or a Coastal Flood Warning) is
now in effect due to the potential for 2-4 feet of inundation
above ground.

A Coastal Flood Watch will remain as a buffer just N of the
Storm Surge Warning for areas from the northern Neck, Accomack
VA, and the lower MD eastern shore where there is the potential
for moderate coastal flooding Fri afternoon/evening. Moderate
coastal flooding may linger across areas adjacent to the Ches
Bay through early Sun am due to water being trapped in the bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
     Coastal Flood Watch from 10 AM EDT Friday through late
     Saturday night for MDZ021>025.
NC...Tropical Storm Warning for NCZ012>014-030.
     Flash Flood Watch through Friday evening for NCZ012>017-
     030>032-102.
     Hurricane Warning for NCZ015>017-031-032-102.
VA...Tropical Storm Warning for VAZ075>078-081>090-092-093-095>100-
     518-520-522>525.
     Coastal Flood Watch from 10 AM EDT Friday through late
     Saturday night for VAZ077-078-099.
     Coastal Flood Warning until midnight EDT Friday night for
     VAZ084>086-100-523.
     Flash Flood Watch through Friday evening for VAZ092-093-
     095>098-100-523>525.
MARINE...Tropical Storm Warning for ANZ630>632-635>638-650-652.
     Hurricane Warning for ANZ633-634-654-656-658.
&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...AJB/MPR
MARINE...RHR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 5, 3:51 PM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
351 PM EDT Thu Sep 5 2019

NCZ015>017-031-032-102-062000-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
351 PM EDT Thu Sep 5 2019

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

In addition, thunderstorms tonight have the potential to produce a
quick spin up tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ092-093-095>098-524-525-062000-
Northampton-Hertford-Gates-Bertie-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Newport News-
Hampton/Poquoson-
351 PM EDT Thu Sep 5 2019

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

In addition, thunderstorms tonight have the potential to produce a
quick spin up tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ077-078-084>086-099-062000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Accomack-
351 PM EDT Thu Sep 5 2019

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-076-081>083-087>090-518-520-522-062000-
Westmoreland-Richmond-Prince George-Charles City-New Kent-
Greensville-Sussex-Surry-James City-Eastern King William-
Eastern King and Queen-Eastern Essex-
351 PM EDT Thu Sep 5 2019

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for east central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-523-062000-
Northampton-York-
351 PM EDT Thu Sep 5 2019

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ521-062000-
Western Essex-
351 PM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

Hurricane Dorian will lift  northeast along Carolina coast tonight
and Friday, the offshore and away from the area Friday night. There
is a potential for peripheral impacts from the storm in the form of
moderate to heavy rainfall and windy conditions Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-079-080-511>517-519-062000-
Caroline-Brunswick-Dinwiddie-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-
351 PM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...Tonight.

Hurricane Dorian will lift northeast along Carolina coast tonight
and Friday, the offshore and away from the area Friday night. There
is a potential for peripheral impacts from the storm in the form of
windy conditions late tonight and Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-062000-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
351 PM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:35 AM EDTTornado WarningAKQChowan, Gates, Pasquotank, Perquimans25 min
Sep 6, 12:48 AM EDTFlash Flood WarningAKQBertie, Chowan, Perquimans10 hr
Sep 6, 12:50 AM EDTTornado Warning Tornado observedAKQBertie, Chowan, Hertford, Perquimans25 min
Sep 6, 3:17 AM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Gates, Hertford, Pasquotank and 1 more13 hr
Sep 6, 5:12 AM EDTFlash Flood WarningAKQCamden, Currituck, Pasquotank11 hr
Sep 6, 5:46 AM EDTRiver Flood WarningAKQBertie9 hr
Sep 6, 9:29 AM EDTFlash Flood WarningAKQCurrituck6 hr
Sep 6, 9:58 AM EDTCoastal Flood AdvisoryAKQCurrituck38 hr
Sep 6, 10:40 AM EDTAreal Flood WarningAKQBertie, Chowan, Perquimans6 hr
Sep 6, 3:29 PM EDTAreal Flood WarningAKQCurrituck6 hr
Sep 6, 4:24 PM EDTAreal Flood WarningAKQCamden, Chowan, Currituck, Pasquotank, Perquimans6 hr
Sep 6, 5:51 PM EDTBeach Hazards StatementAKQCurrituck23 hr
Sep 6, 5:51 PM EDTRip Current StatementAKQCurrituck23 hr

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.